Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 45, NWS Gaylord, MI

August 31, 2018

NWS Gaylord, MI issued this small craft advisory at Aug 31, 2018, 5:09 AM EDT. It took effect at Aug 31, 2018, 5:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2018, 5:09 AM EDT (09:09 UTC)
In effect from
Aug 31, 2018, 5:00 PM EDT
Expired
Sep 1, 2018, 3:23 PM EDT
In force
22 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

071 
WHUS73 KAPX 310909
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
509 AM EDT Fri Aug 31 2018

LHZ346>348-311715-
/O.NEW.KAPX.SC.Y.0045.180831T2100Z-180901T1000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
509 AM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM EDT SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 5 PM this afternoon to 6 AM
EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-311715-
/O.NEW.KAPX.SC.Y.0045.180901T0000Z-180901T1000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
509 AM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 PM this evening to 6 AM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-341-342-344>346-311715-
/O.NEW.KAPX.SC.Y.0045.180901T0000Z-180901T2100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
509 AM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM
EDT SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 PM this evening to 5 PM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-311715-
/O.NEW.KAPX.SC.Y.0045.180901T0000Z-180901T1000Z/
Sturgeon Pt to Alabaster MI-
509 AM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 PM this evening to 6 AM EDT
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
416 
WHUS73 KAPX 311844
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
244 PM EDT Fri Aug 31 2018

LHZ346>348-010500-
/O.CON.KAPX.SC.Y.0045.180831T2100Z-180901T1000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
244 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-010500-
/O.CON.KAPX.SC.Y.0045.180901T0000Z-180901T1000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
244 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM EDT SATURDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 6 AM EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-341-342-344>346-010500-
/O.CON.KAPX.SC.Y.0045.180901T0000Z-180901T2100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
244 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 5 PM EDT SATURDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 5 PM EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-010500-
/O.CON.KAPX.SC.Y.0045.180901T0000Z-180901T1000Z/
Sturgeon Pt to Alabaster MI-
244 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM EDT SATURDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 6 AM EDT Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
215 
WHUS73 KAPX 010225
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1025 PM EDT Fri Aug 31 2018

LHZ346>348-011000-
/O.CON.KAPX.SC.Y.0045.000000T0000Z-180901T1000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
1025 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-011000-
/O.CON.KAPX.SC.Y.0045.000000T0000Z-180901T1000Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1025 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-341-342-344>346-011030-
/O.CON.KAPX.SC.Y.0045.000000T0000Z-180901T2100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1025 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 5 PM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-011000-
/O.CON.KAPX.SC.Y.0045.000000T0000Z-180901T1000Z/
Sturgeon Pt to Alabaster MI-
1025 PM EDT Fri Aug 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
SATURDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
942 
WHUS73 KAPX 010753
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
353 AM EDT Sat Sep 1 2018

LHZ346>349-LSZ321-010900-
/O.CAN.KAPX.SC.Y.0045.000000T0000Z-180901T1000Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
353 AM EDT Sat Sep 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LMZ323-341-342-344>346-011600-
/O.CON.KAPX.SC.Y.0045.000000T0000Z-180901T2100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
353 AM EDT Sat Sep 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EDT this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
385 
WHUS73 KAPX 011923
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
323 PM EDT Sat Sep 1 2018

LMZ323-341-342-344>346-012030-
/O.CAN.KAPX.SC.Y.0045.000000T0000Z-180901T2100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
323 PM EDT Sat Sep 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 31, 2:33 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 31, 2:33 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
233 AM EDT Fri Aug 31 2018

.NEAR TERM...(Today through Tonight)
Issued at 231 AM EDT Fri Aug 31 2018

High impact weather potential: None.

Pattern synopsis and forecast:

Zonal flow aloft is backing more WSW early this morning, in advance
of a broad open shortwave trough working through western Canada and
the Pac NW. Only some very weak energy in this flow with no synoptic
forcing. Couple that with the axis relative driest air over much of
the Great Lakes, and the result is clear skies. This is despite sub
850mb thermal pattern showing more than enough overlake instability
for moisture flux. Temperatures were in the 50s and upper half of
the 40s. At the sfc, low pressure was crossing nrn Manitoba, with an
associated cold front draped into ND and back across MT. There is a
surge of deeper moisture (PWATS ~1.25") working northward through
the midwest and upper Mississippi valley with only some weak LLJ
forcing producing some rather isolated showers with a few rumbles of
thunder through MN and into NW WI.

If no lake cloud can fire for the remainder of the night, skies will
be clear to start out the day and help warm up the chilly morning
air. The sun will get some help by a tightening pressure gradient
moving in, between high pressure that'll work into New England and
the low pressure moving into Hudson Bay. Southerly winds will
increase and become at least a little gusty, advecting in warmer and
increasingly more moist air. Could see some increasing higher level
clouds through the day, but nothing to keep temperatures from rising
into the 75 to 80F range for most areas. Should be a great day.

Heading into tonight, the flow aloft strengthens out of the SW, with
what potentially, yet minor shortwave activity arriving through the
night. Not much cooling aloft, but moisture continues to increase,
reaching ~1.75" PWATS by daybreak Saturday. This results in
increasing MUCAPES to as high as 1000-1500j/kg. Total forcing leaves
much to be desired. The main LLJ forcing is well north and east of
here, and the DPVA is not impressive. We do have a suggested pocket
of decent upper divergence in right entrance region of an 80+kt jet
coming through, so the expectation is for developing scattered
showers and some storms to our west, gradually working their way
into nrn Michigan, maybe as  early as late evening, but more likely
overnight. 0-6km bulk shear increases to 30-35kts overnight, but the
latest thinking is that instability may be a shade too low to think
about anything severe, especially with storm arrival later tonight.
SPC has taken NW lower out of the marginal risk.

Lows tonight in the 60s.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 231 AM EDT Fri Aug 31 2018

High Impact Weather Potential: Scattered thunderstorms possible at
times Saturday and Sunday.

Pattern Forecast: By Saturday morning, broad/low amplitude troughing
is expected to encompass much of the CONUS with weak ridging
prevailing off both coasts. Initial concern revolves around low
pressure centered near Hudson Bay with a cold front extending
southwest through the western Great Lakes, which will gradually trek
eastward throughout the day. Additional shortwave energy is expected
to eject from the plains at various points through the upcoming
holiday weekend with occasional shower and thunderstorm chances
across northern Michigan.

Primary Forecast Concerns/Challenges: PoPs throughout the weekend.

The aforementioned cold front is expected to be sliding eastward
across the forecast area early Saturday morning with at least
scattered showers/storms ongoing at the start of the forecast
period. Guidance continues to prog upwards of several hundred J/kg
of MLCAPE leaving no glaring reason to remove inherited thunder
chances Saturday morning. Given anemic bulk shear values at or below
25 kts...severe weather is not anticipated at this point, although
any thunderstorms will likely produce briefly heavy rain given PWs
progged above 1.75 inches (K-index ~35). Additional rain amounts 12z
Saturday through 00z Sunday expected to generally be below 0.25
inches, although locally higher amounts are anticipated in any
thunderstorms.

Additional shower and thunderstorm chances continue at various
points Saturday evening through Sunday with PoPs littering the
forecast area through that time frame, though difficult to pinpoint
timing and locations of best additional precip chances at this
juncture. It's not expected that it'll be a washout weekend for any
one location, but certainly some showers/storms to contend with for
any "end of summer" activities.

High temperatures Saturday and Sunday ranging from the upper 70s to
low 80s area wide (some 5 or so degrees above late August normals),
along with increasingly muggy conditions.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 231 AM EDT Fri Aug 31 2018

High Impact Weather Potential: Thunderstorms remain possible at
various times next week.

A rather active pattern is expected to continue for much of next
week as plenty of moisture and several mid level waves traverse the
midsection of the country. Building ridging across the southeastern
CONUS Monday and Tuesday may briefly shift precip chances to the
north of northern Michigan for the mid week timeframe; however,
precip chances may be quick to increase once again toward the tail
end of the forecast period as a strengthening system and associated
cold front trek across the northern plains/southern Canada. High
temps throughout the extended expected to continue to average
several degrees above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 146 AM EDT Fri Aug 31 2018

...LLWS with increasing showers and storm chances tonight...

High pressure departs east today, with a tightening pressure
gradient moving in out ahead of a cold front, that makes it to Lake
Superior and Wisconsin by daybreak Saturday. Relative dry air around
will lead to mostly clear skies today with only some increased
higher level cloud. Then, moisture and instability increase through
the night ahead of the cold front, which remains well out west. This
will lead to shower and thunderstorm activity that is expected to
move into nrn Michigan through the night. Chances through 06z are
not high enough to warrant putting into the TAFS. Skies to stay VFR
through the period.

Southerly winds will become a little gusty this afternoon, with LLWS
developing this evening and continuing into Saturday morning.

&&

.MARINE...
Issued at 231 AM EDT Fri Aug 31 2018

High pressure departs east today, with a tightening pressure
gradient moving in out ahead of a cold front, that makes it to Lake
Superior and Wisconsin by daybreak Saturday. Relative dry air around
will lead to mostly clear skies today with only some increased
higher level cloud. Then, moisture and instability increase through
the night ahead of the cold front, which remains well out west. This
will lead to shower and thunderstorm activity that is expected to
move into nrn Michigan through the night. This front lays out over
the region this weekend, resulting in various additional chances for
showers and storms.

Southerly winds are expected to ramp up to advisory level speeds
late this afternoon and through the night, and possibly linger into
Saturday morning for some nearshore waters, especially Lake
Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 8 PM this evening to 6 AM EDT Saturday
     for LHZ349.
     SMALL CRAFT ADVISORY from 5 PM this afternoon to 6 AM EDT
     Saturday for LHZ346>348.
LM...SMALL CRAFT ADVISORY from 8 PM this evening to 5 PM EDT Saturday
     for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY from 8 PM this evening to 6 AM EDT Saturday
     for LSZ321.
&&

NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Aug 31, 3:17 AM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
317 AM EDT Fri Aug 31 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-010730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
317 AM EDT Fri Aug 31 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms tonight, generally along and
west of a line from Houghton Lake to Rogers City. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are various additional thunderstorm chances from Saturday
to Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.